DRESS syndrome: quetiapine associated case report and literature review

Hannah L. Mallaro*, Lisa J. Rosenthal

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS syndrome) is a rare systemic adverse drug reaction with a high mortality rate. Cases of DRESS syndrome have been reported with almost all classes of psychiatric medications, but data remains limited. We describe the case of a 33-year-old woman who presented with acute respiratory distress syndrome secondary to severe pulmonary blastomycosis. Her hospital course was complicated by severe agitation for which the psychiatry consult team was involved and several medications were trialed including quetiapine. She developed a diffuse erythematous rash during her hospital stay and later eosinophilia and transaminitis consistent with DRESS syndrome due to either quetiapine or lansoprazole based on the timeline. Both medications were discontinued, and she was started on a prednisone taper leading to resolution of the rash, eosinophilia, and transaminitis. Her HHV-6 IgG titer later returned elevated at 1:1280. DRESS syndrome along with many other cutaneous drug reactions can be associated with psychiatric medications and familiarity and recognition are imperative. There are limited reports of quetiapine-associated DRESS syndrome in the literature; however, rash and eosinophilia should alert psychiatrists to the potential for quetiapine to be a precipitant for DRESS syndrome.

Original languageEnglish (US)
Pages (from-to)356-360
Number of pages5
JournalInternational Clinical Psychopharmacology
Volume38
Issue number5
DOIs
StatePublished - Sep 1 2023

Keywords

  • DRESS syndrome
  • case report
  • cutaneous drug reaction
  • psychiatry
  • quetiapine
  • rash

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'DRESS syndrome: quetiapine associated case report and literature review'. Together they form a unique fingerprint.

Cite this